Entity

Time filter

Source Type

Verona, Italy

Torres M.J.,Allergy Service
EXS | Year: 2014

Beta-lactam antibiotics (BLs) are the most frequent cause of hypersensitivity reactions mediated by specific immunological mechanisms, with two main types, IgE reactions or T-cell-dependent responses. From a practical point of view, these reactions can be classified into immediate, for those appearing within 1 h after drug intake, and non-immediate, for those appearing at least 1 h after and usually within 24 h of BL administration. The clinical symptoms differ according to this classification. Urticaria and anaphylaxis are the most frequently recorded symptoms in immediate reactions and maculopapular exanthema and delayed urticaria in non-immediate reactions. Although the exact diagnostic approach differs depending on the underlying mechanism, it is based on the performance of skin testing, laboratory tests, and drug provocation tests.T cells are a key factor in all types of hypersensitivity reactions to BLs, regulating both IgE production or acting as effector cells, with a different profile of cytokine production. A Th1 pattern is observed in both CD4(+) and CD8(+) peripheral T cells in non-immediate reactions, whereas a Th2 pattern is expressed in CD4(+) T cells in immediate reactions. Source


Aun M.V.,University of Sao Paulo | Blanca M.,Allergy Service | Garro L.S.,University of Sao Paulo | Ribeiro M.R.,University of Sao Paulo | And 4 more authors.
Journal of Allergy and Clinical Immunology: In Practice | Year: 2014

Background: Drugs are responsible for 40% to 60% of anaphylactic reactions treated in the emergency department. A global research agenda to address uncertainties in anaphylaxis includes studies that identify factors associated with morbidity and mortality. Objective: The present study investigated drug-induced anaphylaxis, etiologies, aggravating factors, and treatment. Methods: A total of 806 patients with adverse drug reactions were screened, and those who had a clinical diagnosis of anaphylaxis were included in the study. Clinical and demographic characteristics of anaphylaxis were described, including etiologies, pathophysiologic mechanisms involved in the reactions, and a personal history of atopy and asthma. Factors associated with disease severity also were identified. Results: Anaphylaxis was diagnosed in 117 patients (14.5%). The etiologies were defined in 76% of the cases, nonsteroidal anti-inflammatory drugs being the most frequent. Seventy-eight patients (66.7%) reported a previous reaction to the drug involved in the current reaction or to a drug from the same class and/or group. Epinephrine was used to treat 34.2% of patients who presented with anaphylaxis, and 40.8% of those with anaphylactic reactions with cardiovascular involvement. IgE-mediated reactions were associated with greater severity, manifested by the rates of cardiovascular dysfunction, hospitalization, and use of epinephrine. Conclusions: The prevalence of anaphylaxis is high in patients who seek medical assistance for drug reactions, but its diagnosis is missed in emergency services, and adrenaline is underused. Drugs were prescribed to many patients despite a history of previous reaction. Nonsteroidal anti-inflammatory drugs were implicated in most cases of anaphylaxis induced by drugs, and IgE-mediated reactions were less frequent but more severe. © 2014 American Academy of Allergy, Asthma & Immunology. Source


Torres M.J.,Carlos Haya Hospital Pabellon C | Canto G.,Allergy Service
Current Opinion in Allergy and Clinical Immunology | Year: 2010

Purpose of Review: To describe the clinical entities, underlying mechanisms and diagnostic approach of hypersensitivity reactions to corticosteroids, emphasizing new data concerning hypersensitivity reactions to systemically administered corticosteroids. Recent findings: Reactions after topical corticosteroid administration to the skin have been known for decades, appearing as an eczematous lesion and with diagnosis by patch testing. However, new data have appeared about cutaneous symptoms after inhaled and systemically administered corticosteroids. In fact, T-cell involvement in a generalized maculopapular exanthema induced by inhaled budesonide has recently been demonstrated by lymphocyte transformation tests. Moreover, T-cell involvement has also been shown in skin biopsies from a group of patients with urticaria and maculopapular exanthema after systemically administered corticosteroids, with detection of a significant increase in the expression of interferon-gamma (IFN-γ) and tumor necrosis factor-alpha (TNF-α), and a significant decrease in interleukin-4 and GATA-3 when samples obtained during the drug provocation test reaction were compared with samples from the resolution phase. In immediate allergic reactions to corticosteroids, an immunoglobulin E (IgE) response has recently been shown by skin testing, ImmunoCAP and basophil-activation tests. Summary: Generalized cutaneous symptoms after corticosteroid administration occur with both IgE and T-cell involvement. Skin testing, in-vitro testing and drug provocation tests are useful diagnostic tools. © 2010 Wolters Kluwer Health | Lippincott Williams & Wilkins. Source


Incorvaia C.,Allergy Pulmonary Rehabilitation | Mauro M.,Allergy Service | Ridolo E.,University of Parma | Makri E.,Allergy Pulmonary Rehabilitation | And 2 more authors.
Journal of Allergy and Clinical Immunology: In Practice | Year: 2015

The introduction of new laboratory techniques to detect specific IgE antibodies against single allergen molecules rather than whole extracts represents a significant advance in allergy diagnostics. The advantages of such component-resolved diagnosis can be summarized as follows: (1) the ability to identify the truly responsible allergens in polysensitized patients, whether they be genuine (causing specific sensitization to their corresponding allergen source) or primary (the original sensitizing molecule); (2) distinguishing these allergens from simply cross-reactive components; (3) improving the appropriateness of the prescribed specific immunotherapy; and (4) identifying a risk profile for food allergens. Component-resolved diagnosis is performed using either a singleplex (1 assay per sample) platform or a multiplex (multiple assays per sample) platform. Using an immuno solid-phase allergen chip microarray that falls into the latter category-it currently tests sensitivity to 112 allergens-may lead to a pitfall: detecting IgE to unexpected allergens, such as Hymenoptera venom. In fact, testing insect venom sensitivity in individuals with no history of reactions to stings is contrary to current guidelines and presents the physician with the dilemma of how to manage this information; moreover, this may become a legal issue. Based on what is currently known about venom allergy, it remains likely that a positive sensitization test result will have no clinical significance, but the possibility of reacting to a future sting cannot be completely ruled out. Because this problem has not been previously encountered using the more common allergy tests, no indications are currently available on how to effectively manage these cases. © 2015 American Academy of Allergy, Asthma & Immunology. Source


Blanca-Lopez N.,Allergy Service | Andreu I.,University of Valencia | Torres Jaen M.J.,Allergy Service
Current Opinion in Allergy and Clinical Immunology | Year: 2011

Purpose of review: The purpose of this review is to examine in detail the new advances in the pathomechanisms and diagnosis of immediate and nonimmediate hypersensitivity reactions to quinolones, as well as analyze cross-reactivity among different quinolones. RECENT FINDINGS: Hypersensitivity reactions to quinolones, especially anaphylactic reactions, have become more common in the past decade. This phenomenon could be related to their increased consumption. Although attempts have been made to standardize skin testing, the diagnosis of immediate hypersensitivity reactions to quinolones is mainly based on drug provocation. Some in-vitro, radioimmunoassay and basophil activation tests have also been used for diagnostic purposes, with results indicating that they could be complementary to in-vivo tests. Cross-reactivity seems to exist between first and second-generation quinolones, with lower levels with the third and fourth generations. However, no general rules exist for predicting cross-reactivity and it needs to be analyzed patient by patient. Nonimmediate hypersensitivity reactions also exist, especially maculopapular exanthema and fixed drug eruptions, and a T-cell mechanism has been demonstrated. Summary: Over the past decade the number of hypersensitivity reactions to quinolones has increased. These reactions can be severe and diagnosis difficult to confirm. Although new in-vitro tests hold promise, drug provocation testing remains the most frequently used and reliable diagnostic method. © 2011 Wolters Kluwer Health | Lippincott Williams & Wilkins. Source

Discover hidden collaborations